Category: 

Is It Safe to Combine Terbinafine and Alcohol?

Article Details
  • Written By: Cindy Quarters
  • Edited By: Shereen Skola
  • Last Modified Date: 10 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

Terbinafine is drug used to treat fungal infections. Since this drug can put stress on the liver, combining terbinafine and alcohol is not recommended. The combination can be especially problematic for people with autoimmune disorders such as lupus, and those who have existing liver problems.

The drug is commonly used to treat fungal infections of the fingernails, toenails and the scalp. It is also used to treat fungus that occurs on other parts of the body, such as the groin and feet. The medication is typically given in either tablet or granulated form. Terbinafine must usually be taken for at least three or four weeks before any results are seen. In some cases it may take months before patients notice relief from symptoms.

The initial length of treatment with terbinafine varies, depending on the condition being treated. The usual daily dosage for adults and for children over 75 pounds (35 kg) is 250 mg once a day. Conditions such as fungal infections of the fingernails or scalp require treatment for six weeks. If the fungus is in the toenails, treatment time is doubled to 12 weeks. Some conditions, such as fungus of the foot or ringworm infections may require as little as two weeks of treatment.

Ad

A person who chooses the combine terbinafine and alcohol may be at risk for a variety of liver problems, including the possibility of complete liver failure. Symptoms that may require emergency treatment include pale stools, stomach pain, very dark urine or yellowish skin and eyes. It is important to seek medical help immediately if any of these symptoms occur. The physician should be advised that the patient has consumed a combination of terbinafine and alcohol.

For persons who struggle with depression, taking terbinafine with alcohol may compound those feelings. Sadness, mood changes and generalized feelings of unhappiness can all be side effects of this drug. In many people drinking alcohol can cause similar problems. Taken together the two things may result in a person feeling overwhelmed by feelings of unhappiness and despair.

Terbinafine is potentially toxic to the liver, so tests to check the patient’s liver function are usually given periodically during the treatment period. The drug itself poses enough of a risk that very few doctors will allow a patient to take this medicine without a complete liver check prior to treatment. If the patient combines terbinafine and alcohol, the results can be deadly.

Ad

You might also Like

Recommended

Discuss this Article

SteamLouis
Post 3

Aside from the risks that terbinafine and alcohol pose in regards to the liver, there is also an argument that alcohol reduces the effectiveness of some drugs.

The idea behind this argument is that alcohol is a toxin that the body aims to eliminate soon after consumption. So if there is also medication in the bloodstream, the liver may delay the processing and metabolism of the medication to get rid of the alcohol first. Some people believe that this reduces the effectiveness of the medication basically making it useless.

I'm not sure if there is any truth to this, but I wouldn't want to take the risk because I want this fungal infection gone!

SarahGen
Post 2

@literally45-- Oops. I'm on terbinafine and I drank a few times after starting my treatment. Thanks for the warning, I'll be sure to avoid alcohol from now on.

literally45
Post 1

Combining terbinafine with alcohol can cause liver problems in even a person in perfect health because the terbinafine is so very hard on the liver as the article said. This is the major downside of anti-fungal medications in general.

Many people suffer from decreased liver function after using anti-fungal medications for some time. It happened to me and I did not drink any alcohol during my treatment. I'm sure that if I drank, things would have been much worse. My liver function is finally back to normal but it took several months for it to recover after quitting anti-fungal medications.

Those of you on terbinafine, do yourself a favor and skip the alcohol. We only have one liver.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email